Montana, 2016

Damaging Wind in Montana, June 24, 2016

June 24, 2016 · NWS TFX · 1 event in 1 county or zone

An area of high instability and shear contributed to the development of isolated thunderstorms during the afternoon of June 24.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

An area of high instability and shear contributed to the development of isolated thunderstorms during the afternoon of June 24.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 24, 1:44 PM MST, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 24, 1:44 PM MST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
244 PM MDT FRI JUN 24 2016

.DISCUSSION...

Tonight through Sunday...Upper trof will continue its eastward
trek across northern Montana overnight. Moist south to southwest
diffluent flow aloft, and a cold front, have contributed to the
development of widespread showers and isolated thunderstorms.
Though shear values are high, CAPE values are not very impressive
and is one reason storms are not reaching severe criteria. Also,
storm motion to the northeast is very fast. Heavy rain and small
hail are the main threats from these afternoon storms. The upper
trof will be over northeast Montana by early Saturday and the wrap
around circulation will bring scattered morning showers to the
Hi-Line and to the eastern portion of the county warning area.
Precipitation will end Saturday night as upper ridging builds over
western Montana. Short wave energy within the northwest flow aloft
will bring isolated showers to the Hi-Line again on Sunday
afternoon. As the upper trof pushes east tonight, west winds will
increase and become strong and gusty by early Saturday morning.
Gusts to 50 mph are possible, mainly between midnight and daybreak
and will occur along the Rocky Mountain Front and over the
northern plains. Temperatures will be near to slightly below
seasonal averages through the weekend.

Sunday night through Friday...Models are in generally good agreement
in the medium range period keeping an upper level ridge in place
across the western US, extending all the way north into western
Canada. Given the expected strength of the ridge, the upper level
trough over the eastern Pacific is unlikely to make much headway
into the Pac NW through next week. Locally, this should translate
into a warm and somewhat drier weather pattern next week.

The main differences in the models next week is the timing,
strength, and amount of moisture with several weak shortwaves
forecast to move through the ridge and across parts of Montana.
Despite the weak nature of each s/w, they should provide just enough
lift for at least isolated to widely scattered storms. At this
point, confidence in storms developing is highest late Monday into
Tuesday, especially across central Montana, and for this reason,
opted to go with slightly higher pops compared to previous
forecasts. Forecast soundings across central Montana Tuesday
afternoon show modest instability/shear suggesting a few strong to
severe storms will be possible then. Strong storms cannot be ruled
out later in the week as well, but model differences regarding
timing, strength, and location of each s/w leads to lower confidence
regarding the strength of storms beyond Tuesday.

The ridge building in next week looks to reach its peak in strength
mid to late week across the Pac NW. So, after a brief cool down this
weekend, temperatures should quickly rebound back above to well
above normal later next week. At lower elevations, this means highs
likely warming well into the 80s to near 90 degrees once again.
Martin

&&

.AVIATION...
UPDATED 1800Z.
A disturbance aloft, along with a surface cold front that will move
across the area this afternoon, will result in widespread showers
and thunderstorms. Some storms could become strong or severe,
especially east of a KHVR to KGTF to KBZN line. Convective activity
should gradually decrease by 06z. west winds will increase after 06z
and become gusty. VFR conditions prevail with MVFR conditions in the
vicinity of showers and/or thunderstorms with gusty erratic winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  49  74  46  77 /  30  20   0   0
CTB  49  70  46  73 /  70  10  10  20
HLN  50  76  49  81 /  20  10   0   0
BZN  42  76  43  81 /  20   0   0   0
WEY  34  65  36  70 /  10   0   0   0
DLN  39  74  42  80 /  10   0   0   0
HVR  49  73  50  76 /  40  60  10  20
LWT  45  73  47  76 /  40  20  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Special weather statement, Jun 24, 2:19 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
319 PM MDT FRI JUN 24 2016

MTZ055-242145-
GALLATIN MT-
319 PM MDT FRI JUN 24 2016

...SPECIAL WEATHER STATEMENT...

AT 318 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM OVER BOZEMAN...MOVING NORTHEAST AT 35 MPH PRODUCING
PEA SIZED HAIL.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOZEMAN...BELGRADE AND FOUR CORNERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4563 11117 4574 11122 4583 11113 4599 11080
      4564 11080 4559 11108
TIME...MOT...LOC 2118Z 237DEG 30KT 4571 11106

JANGLIN
Special weather statement, Jun 24, 2:24 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
324 PM MDT FRI JUN 24 2016

MTZ050-051-242200-
FERGUS MT-JUDITH BASIN MT-
324 PM MDT FRI JUN 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JUDITH BASIN AND
SOUTH CENTRAL FERGUS COUNTIES UNTIL 400 PM MDT...

AT 324 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES SOUTH OF LEWISTOWN...MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEWISTOWN...MOORE...GILTEDGE...HEATH...GARNEILL...FORESTGROVE AND
GLENGARRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4674 10926 4675 10938 4671 10939 4669 10946
      4670 10982 4689 10976 4698 10969 4715 10946
      4711 10896 4687 10879
TIME...MOT...LOC 2124Z 243DEG 39KT 4682 10941

JANGLIN
Special weather statement, Jun 24, 2:45 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
345 PM MDT FRI JUN 24 2016

MTZ051-242215-
FERGUS MT-
345 PM MDT FRI JUN 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FERGUS COUNTY UNTIL
415 PM MDT...

AT 345 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES WEST OF GRASS RANGE...OR 16 MILES EAST OF LEWISTOWN...MOVING
EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GRASS RANGE...FORESTGROVE AND GILTEDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4731 10856 4730 10859 4727 10860 4727 10872
      4719 10871 4718 10874 4710 10873 4708 10860
      4698 10861 4696 10916 4720 10926 4735 10856
TIME...MOT...LOC 2145Z 250DEG 19KT 4710 10909

COULSTON
Local storm report, Jun 24, 2:46 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
346 PM MDT FRI JUN 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             BOZEMAN                 45.68N 111.04W
06/24/2016  E0.25 INCH       GALLATIN           MT   PUBLIC

&&

JAA
Special weather statement, Jun 24, 2:52 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
352 PM MDT FRI JUN 24 2016

MTZ051-242215-
FERGUS MT-
352 PM MDT FRI JUN 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FERGUS COUNTY UNTIL
415 PM MDT...

AT 352 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20
MILES SOUTHEAST OF LEWISTOWN...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN FERGUS
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4676 10863 4675 10868 4675 10924 4691 10927
      4700 10864
TIME...MOT...LOC 2152Z 263DEG 32KT 4683 10915

COULSTON
Local storm report, Jun 24, 3:04 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
404 PM MDT FRI JUN 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND GST     1 NE BELGRADE           45.79N 111.16W
06/24/2016  M47 MPH          GALLATIN           MT   ASOS

&&

JAA

The radar

The Billings radar (KBLX), 112 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fergus

When
June 24, 3:10 PM MST
Where
Fergus County, 13 mi SSE of Forestgrove
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
46.826, -108.975

A thunderstorm produced a gust to 59 mph at Forestgrove 13SSE.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635785.